What do you do when nobody listens?


#1

Hello everyone.
We are in a situation I am not happy with.
My Father has been on hemodialysis for 2 years. As of late he has been rapidly declining.
First, several weeks ago, he injured his knee while working on a pickup. (yes he’s in his 70’s !). Went to
the doctor, and did a series of x-rays. Nothing showed up being broken or any chips, just "degeneration and
arthritis. Was given pain pills. Now he finds it difficult to walk, becouse it hurts when weight is applied.
He now must use a walker to “steady” himself, when he was using nothing before.
Additionally his is looking weight and mussle mass. I have voiced concern over this, but told it is only down a
kilo, and he should continue to eat more protein.
To illistrate had bad it has become, last week, when he got out of the dialysis unit, he started to leak at
his access, so he walked back in and the nurse saw what was wrong, so she grabbed the arm and applied pressure.
But, she was almost able to wrap her had around his upper arm where the access is !!
Now, the last piece of the puzzle, he has ITP. He bleeds from his access after dialysis, and need to
wait at least 1/2 hour after the needles are pulled. In addition, he has black spots all over his
body. His platelets were in the 70’s about a year ago, now we are in the 30’s, 40’s and 50’s…while
they should be 150 plus !! When I started to strongly voice my concerns on these labs, I was
told “we are watching them”.

So what to do ?

It is clear there must be a change.
He is becomming more and more weaker all the time. Not long ago he had energy, now he sleeps most of
the time.
It appears the doctors don’t want to do anything along with the “associated services”.

But, we are in a rural area, and the next nephrologyist is at least 150 miles away, and the same for a different
dialysis company.

so what to do?

Thank you


#2

Tiredandconfused,

This is a common problem for people. Remember, you and your father are the best advocate for yourselves. Whatever you do, do not give up. Your father needs you to help fight for him. I would suggest calling the social worker at the clinic to discuss your issues. He/She should be able to help you with the lack of communication and enthusiasm with the Doctor and staff. Also, when you see the nephrologist next time, make sure you bring this issue up and let him know you are not happen with the communication and the lack of listening.

Regarding the black spots. Is he on any blood thinners during treatment? im going to guess he is given heparin. Find out the dose. He may be getting too much since you say he is bleeding after treatments. Ask them to do an PT/InR Level (yes i know this may be asking a bit much from them) but it is your right. This blood test will determine his clotting time.


#3

Hi Tired and Confused. This IS a very sad situation. I’m concerned that it sounds as if he’s feeling much worse recently. Has anything changed with his treatments?
– Different fluid level to remove?
– Different meds?
– Different dialyzer brand or even size?
– What is his hemoglobin (red blood cell) level? Anemia, a low red blood cell count, can cause severe fatigue.
– His albumin (protein) level? Low levels of protein can also cause fatigue.
– Will the doctor check his carnitine level? (Carnitine is depleted, over time, by dialysis and low levels can cause fatigue).

Ask for a referral to a hematologist (blood specialist) about the dropping platelet count. Problems with his access (stenosis, or narrowing) could also cause the bleeding–this should be checked with a flow study of his fistula or graft.

You say your dad is in a rural area, but have you checked our database to see if any home treatment options are offered nearby? You can find that here: http://www.homedialysis.org/locate/. This site is Home Dialysis Central–because research shows (and we have seen with many, many people) that MORE dialysis, longer and/or more frequent treatments–give people more energy, a better appetite, and help people who would otherwise fail on standard in-center treatment.

Keep in mind that a home treatment doesn’t have to be right around the corner. Training can take from 1-6 weeks, depending on the type of home treatment, and then he would only have to go to the clinic once a month for follow up visits. So, it can be as far away as he is willing to drive once a month.

Your dad still sounds like he’s pretty spry. ANY type of home treatment (or in-center nocturnal, though I tend to doubt that they have that) could make him feel better.

If home is not an option, see if he can do longer treatments in the center. He might not want more of what’s making him feel bad, but longer treatments are more gentle and easier on the heart, and might help him more than he knows.


#4

Thank you for your responce to my posting. Yes I will ask about the PT. The ITP is a low platelet count. Due to this, we do not need to use much heprin during dialysis. I notice you are using a nxstage machine. I would like to look
further in using one, but our dialysis company does not offer them here…yet…but are comming. Also of note, there is a xcr-6 machine, made by xcorperal, but which was bought out late last year by frenius. Only needs 6
liters or less of fluid, and is smaller than the nxstage. But a present, the nxstage looks good. It would save our travel to the dialysis unit (1,000 miles plus per month), and do it on our own time, plus from what I have read,
is better and easier on the patient.
Again, thank you for your responce to my posting
“busy”


#5

It’s possible that x-rays are not sufficient to show what may be causing the pain in his knee. He might benefit from seeing a physician who specializes in bone problems (orthopedic doctor) who may suggest other ways to assess the cause of his pain. When someone is in pain, it’s important to figure out a way to help him/her manage the pain. However, pain medications can have serious side effects and can interact with other drugs that someone is taking.

It might also be helpful for him to see a physical therapist if his doctor is willing to make a referral. A physical therapist can help to evaluate his strength and limitations, recommend exercises to improve his strength and equipment that could help him be able to be as independent as possible, and may even be able to suggest things that will reduce his pain. PT is a Medicare covered service.


#6

Hello everyone. Thank you for your input and support. Thought I would update you. Well after a bit of growling, a few things have changed. First we done a MRI last week of the knee, and today we get the results, more
than likly a few tears in his knee. According to the reading I"ve done, more than likly will fit him with a brace and also do theropy. On the ITP, we are doing a CBC more often. As for the weight, has also has a venous status
ulcer on his leg, and it’s starting to heal, the idea is when it is finished, then he will gain weight. He has now been cleared to go to the local wellness center gym to build up his mussles. In addition, the local dialysis company
now has the nxstage machine, and our kidney doctor said he would sign for us to try it out.
So we’ve got our finger, toes and everything else crossed !
again, thank you